Ulcerative colitis is an inflammatory bowel disease that affects the colon to a variable extent, with an incidence of 14 cases per 100 000 population (2). Basic treatment consists of 5-aminosalicyclic acid preparations such as mesalazine. Many have an additional need for corticosteroids during periods of moderate to severe disease activity.
The patient was hospitalised with suspected exacerbation of ulcerative colitis. Increasing disease activity is usually accompanied by more frequent bowel movements, and stools may also contain blood. Colitis with fever indicates significant disease activity. In the present patient, active colitis with bacterial superinfection was suspected upon admission. However, faecal cultivation studies failed to confirm bacterial superinfection, and faecal calprotectin was approximately normal indicating a normal colonic mucosa. There were therefore no grounds for suspecting active ulcerative colitis. It was reasonable to assume that his febrile pancytopenia and hepatitis were the result of complicating conditions not directly linked to active colitis.
Aminosalicylates are the cornerstone of ulcerative colitis treatment. Aminosalicylates have a favourable adverse effect profile. However, since rare cases of pancytopenia and hepatitis have been described with use of these drugs (3), our patient could probably also have benefited from their discontinuation. Immunosuppressive therapy with thiopurines, in the form of oral azathioprine or 6-mercaptopurine, is often used as part of long-term treatment if the patient does not respond to aminosalicylates, or needs prolonged/repeated steroid treatment to maintain remission (4).
Azathioprine is a prodrug that is converted in the liver to 6-mercaptopurine, and via further metabolic steps to the biologically active metabolite 6-thioguanine nucleotide (6-TGN). Purine synthesis is inhibited, and proliferation of T- and B-lymphocytes prevented (5). The drug shows variable metabolism and can cause a number of adverse effects, with nausea, vomiting, lethargy, rash, fever and joint pain occurring frequently. Up to 20 – 25 % of patients discontinue treatment owing to intolerance (6). More serious, but rare, adverse effects include pancreatitis, hepatitis, renal failure and myelosuppression. A certain risk of non-melanoma skin cancer has been reported, and also of lymphoma, including hepatosplenic T-cell lymphoma, particularly in men under the age of 40 (7). Weekly blood tests are advised for the first 3 – 4 weeks after treatment initiation, and approximately every third month thereafter as long as the drug is being used. Regular measurement of serum 6-TGN is also advised (5).
Our patient’s fever, pancytopenia and hepatitis could all be explained by azathioprine use, and such effects can occur both early (days – months) and late (months – years) after the start of treatment (6). The drug was therefore discontinued on admission. Olanzapine is an antipsychotic that may cause pancytopenia (8) and may possibly be hepatotoxic (9). However, it was decided not to discontinue olanzapine because of the risk of exacerbating the patient’s bipolar disorder.
Significant hyperferritinaemia was detected on the patient’s fourth day of hospitalisation. Viewed in isolation this may be due to hepatocellular damage, haemochromatosis, renal failure or haematological malignancy, but its presence alongside febrile pancytopenia pointed to haemophagocytic lymphohistiocytosis (HLH). The disorder has previously been described in detail in this journal (10). One report stated that ferritin levels above 10 000 μg/l were 90 % sensitive and 98 % specific for HLH in paediatric patients (11), while another study found limited diagnostic value in adults (12). HLH is diagnosed on the basis of specific criteria (Box 1), and at least five of eight criteria must be fulfilled to substantiate the diagnosis. The patient in this case report fulfilled five criteria: fever, splenomegaly, pancytopenia, hyperferritinaemia and haemophagocytes in bone marrow aspirate.
HLH is a potentially life-threatening condition that occurs in approximately 1 in 1 000 000 people annually. It is caused by dysfunctional immune homeostasis, leading to persistent hyperactivation of macrophages (13, 14). Macrophages secrete large quantities of cytokines, which may explain the clinical and biochemical manifestations of HLH. The condition may be genetically determined (primary HLH), or occur secondary to autoimmune disease, immunosuppression, malignancy or infection (secondary HLH) (15).
In our patient a systemic CMV infection was detected, which judging by the serological pattern may have been a primary infection. Recent studies report that treating the precipitating factor for presumed secondary HLH is of critical importance (13). HLH-targeted therapy is indicated only for those patients who experience suboptimal efficacy and/or deterioration during treatment of the precipitating factor. A decision was therefore made to treat the patient’s CMV infection, which was the presumed precipitating factor for HLH. Specific treatment of the HLH with etoposide and dexamethasone was considered on an ongoing basis.
In patients with inflammatory bowel disease under azathioprine treatment, fatal cases have been described in the literature of HLH following intercurrent EBV infection (16). A similarly severe disease course has been described for HLH with CMV viraemia as the precipitating factor, even though the bowel disease was in remission under azathioprine (17). This is consistent with the medical history in our case report.
The combination of chronic inflammation and immunosuppression – primarily due to use of thiopurines, but also the combination of thiopurines and biological agents or steroids – is assumed to predispose patients to HLH (18, 19). In connection with an acute viral infection, such as cytomegalovirus or Epstein-Barr virus, azathioprine may help trigger secondary HLH in patients with inflammatory bowel disease. Although rare, secondary HLH in inflammatory bowel disease is a serious condition with high mortality, reported to be 30 % (20).
HLH is mentioned in the guidelines of the European Crohn’s and Colitis Organisation (ECCO), but there is no recommendation for routine screening of EBV and CMV serology prior to initiation of treatment (21).
In a systematic review from 2013 (19), half (19 of 37) of the cases of HLH in inflammatory bowel disease were triggered by primary infection with Epstein-Barr virus or cytomegalovirus. It may therefore be advisable to refrain from thiopurine treatment in patients with inflammatory bowel disease who are EBV- or CMV-naïve.
This case report should serve as a reminder of a rare but potentially life-threatening condition that can occur in patients with inflammatory bowel disease who receive immunosuppressive treatment, especially thiopurines. The combination of fever, pancytopenia and very high ferritin levels (> 10 000 μg/l) in thiopurine-treated patients should raise suspicion of HLH. Early diagnosis is crucial owing to the condition’s high mortality.